Stomach - peptic ulcer
Q: I have perpetual hyper-acidity problem for the last 20 years. All investigations including endoscopy have been done. I was put on cemetidine, famotidine, ranitidine and omeprezole several times and they were giving only temporary relief. My symptoms are burning sensation in gastric & oesophageal areas, heart burn, nausea, vomitting & dull pain in right hypochondrium. I am of 44 years age. Recently I am on ranitidine 150 m.g. at bedtime daily. For last two months I am afraid whether I have to take this drug for rest of my life because even if I discontinue this tablet for one day I feel uncomfortable with burning sensation. My question is, is there any harm in very prolonged use of ranitidine? What is the way out for me out of this perennial problem?
A:You complain of a 20 year history of hyper-acidity. Your endoscopy has shown no abnormality. You have taken H2 receptor antagonists eg cimetidine, ranitidine as well as proton pump inhibitors for a long time with some relief.
The diagnosis here is probably non-ulcer dyspepsia and along with other symptoms of nausea, vomiting and abdominal pain, you probably have functional bowel disease. This condition has no pathological problems and usually all the tests are normal as I assume are in this case. It is often difficult to treat. You will come to no harm taking ranitidine on a long term basis. If you also have bloating, wind and are anxious - then many people are helped by a small dose of an anti-depressant for a short while. This can work very well and breaks the cycle of problems. The fact that it has gone on for such a long time means that it is not serious and this should reassure you.